You are called for a male patient who is unresponsive. Upon arrival, you note a 18 year old male, supine on the floor, unresponsive. GCS 3. Breathing at 8 times a minute. Patient has a good pulse. Patient's mother stated that the patient took Xanax and some cold medicine, but she unsure on the total amount of either taken.
You start ventilating your patient with a BVM, and insert an OPA, which he accepts. Patient is showing sinus tach at 142 bpm, on the monitor. BP stable. IV is established. No trauma noted. You notice that the patient's eyes are pinpoint. No other drugs are noted around the patient, and family is unsure if the patient took anything else.
You administer 2mg Narcan IV. The patient starts to vomit, and his respiratory rate improves, but to 30 breaths per minute. His GCS is now 6. You load the patient and start transport.
While transporting, you administer another 2mg of Naran. No improvement of the patient after the second dose. Patient still shows sinus tach at 148b bpm, on the monitor. BP stable. Patient is left on his left-side (left-lateral recumbent), due to the vomiting and aspirations precautions. Patient is still unresponsive, and GCS 6. BVM ventilations are still being performed.
Patient is moved to the ER, where they end up intubating the patient.
What is Xanax?
Alprazolam or Xanax, is a benzo, which in lameness terms, is used to relax someone. Xanax is given to treat anxiety, treat symptoms associated with depression, and panic disorders.
Why pinpoint pupils?
It is unsure on why exactly the patient had pinpoint pupils. Xanax will not effect the pupil response. So, since the family is unsure if the patient took anything else, if the pupils are pinpoint, you can suspect that the patient took some type of opiate as well.
What is Narcan? How does it work?
Narcan is a(n) opiate antagonist. It works by attaching to opiate receptor sites, and kicking off opiate molecules, which prevents the opiates from attaching to the opiate receptor site.
As you noticed, that not only did the patient have pinpoint pupils, but after the administration of Narcan, the patients had an improved of GCS, and he vomited. This is a sign that the patient has taken some type of opiate.
Why continue to ventilate with BVM?
Continue to ventilate your patient, with a BVM, not only because he is breathing at 30 times a minute, but also because we want to keep his oxygenated. If we reduce the oxygen that is given to patient, the patient may go into respiratory arrest, which may lead to cardiac arrest. Keep ventilating.
The OPA was used to help displace the tongue. This will allow the oxygen that we are administering to the patient, to pass into the trachea, and into the lungs. Without the OPA, the patient's tongue may block his trachea.